Concomitant use of beta-blockers and non-dihydropyridine calcium channel blockers can lead to fatal extreme bradycardia and asystole, particularly in elderly patients who develop acute kidney injury.
To the Editor: Paroxysmal or chronic atrial fibrillation (AF) develops in approximately 22.5% of adults with hypertrophic cardiomyopathy and is associated with greater risk of death due to heart failure.1, 2 Most common are paroxysmal episodes, although AF may become permanent over time.1 In cases of chronic AF, beta-blockers, verapamil, or the two drugs combined is usually sufficient to control heart rate, but ablation of the atrioventricular node and pacemaker implantation may be necessary in selected individuals.3 An 82-year-old woman treated with bisoprolol and verapamil for 2 years admitted for congestive heart failure who died during her hospitalization is reported. An 82-year-old woman was admitted for congestive heart failure. She had hypertrophic cardiomyopathy for 19 years (Figure 1A, B), with normal coronary arteries, and chronic AF for 9 years. She had been treated with bisoprolol 10 mg/d and verapamil 160 mg/d for 2 years. She also took fluindione 20 mg/d for AF, furosemide 40 mg/d and spironolactone 25 mg/d for arterial hypertension, and atorvastatin 10 mg/d for hypercholesterolemia. She was admitted for exacerbation of her dyspnea and congestive heart failure symptoms. Electrocardiography showed AF at 100 beats per minute (Figure 1C). Transthoracic echocardiogram showed a 22-mm interventricular septum, no obstruction, and slight mitral insufficiency. Cardiac magnetic resonance imaging showed asymmetric anteroseptal and apical hypertrophic cardiomyopathy, septal fibrosis, a 19 mm antero-septal interventricular septum and a left ventricular ejection fraction at 68% (Figure 1A, B). Blood laboratory values were as follows: creatinine 87 μmol/L (normal 40–100 μmol/L), creatinine clearance at 54 mL/min per 1.73 m2 (normal 90–140 mL/min per 1.73 m2, Modified Diet in Renal Disease formula), brain natriuretic peptide 1,986 pg/mL (normal 0–100 pg/mL), international normalized ratio 2.1, and troponin 1.26 μg/L. After initial improvement in symptoms with diuretic therapy, severe sepsis originating from the urinary tract occurred on Day 3. Blood laboratory values showed an increase in creatinine level to 179 μmol/L, creatinine clearance of 24 mL/min per 1.73 m2, and a C-reactive protein of 105 mg/mL (normal 0–6 mg/mL). The sepsis was treated initially using initial fluid resuscitation with crystalloid and intravenous antibiotic therapy (ceftriaxone and metronidazole). Urine cytobacteriological testing and blood cultures revealed non-drug-resistant Escherichia coli. Bisoprolol and verapamil were stopped. Eight hours later, cardiac arrest with asystole (Figure 1D) occurred, with an ineffective conventional cardiac resuscitation including adrenaline. Blood toxicological analysis collected during cardiac resuscitation showed a 173-ng/mL bisoprolol level (therapeutic range 10–60 ng/mL) and a 278-ng/mL verapamil level (therapeutic range 20–350 ng/mL). This case was registered in the French Pharmacovigilance Database. AF is the most common arrhythmia in individuals with hypertrophic cardiomyopathy.2 Ventricular rate control using beta-blockers and nondihydropyridine calcium channel antagonists, alone or in combination, is recommended in individuals with paroxysmal, persistent, or permanent AF.2 The choice of medication should be individually determined according to age, severity of congestive symptoms, and the achievement or not of a resting heart rate of less than 100 beats per minute. The combination of beta-blockers and non-dihydropyridine calcium channel antagonists should be used rarely because of the major risk of extreme bradycardia, particularly in the absence of a permanent pacemaker or implantable cardioverter–defibrillator.4 These two drugs given together can cause extreme bradycardia or complete atrioventricular block5 and may depress ventricular contraction,6 even more so in elderly adults, who are more likely to experience conduction disorders.7 Verapamil can also raise beta-blocker serum concentrations by inhibiting their metabolism, which takes place extensively in the liver.8 Moreover, there is no evidence that combined medical treatment with beta-blockers and verapamil is more advantageous than the use of either drug alone,2 especially in older adults.9 Conflict of Interest: The editor in chief has reviewed the conflict of interest checklist provided by the authors and has determined that the authors have no financial or any other kind of personal conflicts with this paper. Author Contributions: Déniel, Alexandre: study concept and design, acquisition of subjects and data, data analysis and interpretation, manuscript preparation. Fedrizzi, Lelong-Boulouard, Coquerel: data analysis and interpretation, manuscript preparation. Sponsor's Role: No sponsor's role.
No takes yet. Share an insight, caveat, or question.
Déniel et al. (2016) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: